Alert archive / South Dakota / River Flood Warnings in 2019

River Flood Warning 88, NWS Sioux Falls, SD

March 18, 2019Brookings County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Mar 18, 2019, 10:15 PM CDT for Brookings County, South Dakota. It was in force for 21 days.

The area

The counties it named.

The facts

Issued
Mar 18, 2019, 10:15 PM CDT (03:15 UTC)
Expired
Apr 8, 2019, 10:15 PM CDT
In force
21 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Brookings County, SD

The radar

The Sioux Falls radar (KFSD), 87 km from the middle of the area, began a volume at 03:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Medary Creek near Medary (MDYS2).

Action stage
1587 ft
Minor stage
1588 ft
Moderate stage
1589 ft
Major stage
1591 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Mar 18, 6:30 PM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Mar 18, 6:30 PM CDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
630 PM CDT Mon Mar 18 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 303 PM CDT Mon Mar 18 2019

Northwesterly upper-level flow continues over the area, with
temperatures continuing around seasonal normals for the next 24
hours. A shortwave trough will move through overnight into Tuesday,
bringing increased clouds and light precipitation to portions of the
area. Light and spotty precipitation is possible during the day
Tuesday, mainly confined to areas south of I-90, along the Missouri
River corridor in southeastern South Dakota and northwest Iowa.
Rainfall amounts range from a sprinkle to a tenth of an inch. These
light showers exit the area during the evening Tuesday.

.LONG TERM...(Tuesday night through Monday)
Issued at 303 PM CDT Mon Mar 18 2019

The large-scale pattern of a ridge over the western U.S. and a
trough over the eastern U.S. continues through the work week. This
will translate to temperatures that slowly increase by a few degrees
each day. High temperatures in the 50s are likely by Friday into the
weekend.

The dry northwesterly flow pattern lasts through Friday, after which
time, a large cut-off low pressure looks to progress through the
ridge, bringing increased clouds and chances for rainfall. Rainfall
amounts are low confidence at this time, as atmospheric models show
a wide variety of potential scenarios. Overall, the heavier
precipitation looks to stay south of the Sioux Falls area. For
the forecast, have stuck with a consensus blend of model data,
which brings increasing rain chances for Saturday and Sunday. It's
worth noting that overnight temperatures during the weekend will
be above freezing, accelerating snowmelt for areas that still have
a lot of liquid stored in the snow. This will likely mean
continuing flooding issues, as rain on snow with warm air
temperatures and frozen ground will again provide an influx of
water into rivers and streams.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 630 PM CDT Mon Mar 18 2019

VFR conditions across the region this evening, with ceilings
expected to lower into MVFR-IFR range late tonight-Tuesday, with
scattered showers possible near/south of I-90 after midnight
through the end of this TAF period. Rain will generally be light,
but may cause periods of MVFR visibility through the Missouri
River Valley. Elsewhere, early morning valley fog may reduce
visibility into MVFR-IFR range at KHON around and slightly after
daybreak Tuesday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...JH
Hazardous weather outlook, Mar 18, 3:15 AM CDT, 19 hours before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
315 AM CDT Mon Mar 18 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-190815-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
315 AM CDT Mon Mar 18 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Flooding from recent rain and snow melt will continue.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A gradual warm up of temperatures is expected this next week. This
will likely lead to additional snow melt, and additional rises of
area streams and rivers. Stay tuned to area flood statements for
additional information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 10:48 AM CDTRiver Flood WarningFSDLincoln, Minnehaha9 days
Mar 18, 9:42 PM CDTRiver Flood WarningFSDO'Brien21 days
Mar 18, 9:42 PM CDTRiver Flood WarningFSDClay, O'Brien21 days
Mar 18, 9:42 PM CDTRiver Flood WarningFSDPipestone21 days
Mar 18, 10:15 PM CDTRiver Flood WarningFSDMurray49 days

Nearby

River Flood Warnings in South Dakota, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.